Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

Is recurring cough caused by an infection or could it be side effect of lisinopril?

User rating for this question
Very Good
Answered by

Nephrologist
Practicing since : 2009
Answered : 4362 Questions
Question
Have cough for 1 week. Occurred after second day of 2.5 mg of lisinopril. Changed to losartan 3.125 mg for 2 days then stopped. Cough has worsened. Was catching cold just before lisinopril was started.other symptoms sneezing runny nose watery eyes. Have been treated with medrol dose pak and ceftin 250mg twice daily by 4 days.question : is the cough from infection or medicine. And what should be the right treatment thx much
Posted Mon, 6 Jan 2014 in Infections
 
 
Answered by Dr. Rakesh Madhyastha 2 hours later
Brief Answer: Difficult to tell Detailed Answer: Hello Thanks for the query It is difficult to tell in you situation as to what caused the cough, lisinopril is an ACE inhibitor which is known to cause cough, the cough is usually dry and more at night. Since you were already about to catch a cold and other symptoms like running nose and watering from the eyes all point towards an infection related cough than medicine related. Continue taking Ceftin, you could also add on a cough syrup like Ascoril D for the cough. If I were to be your physician I would have avoided Methylprednisolone unless there was wheeze as well. I would like to add here that symptoms of cough take about 2 to 3 weeks to subside even with treatment, here are my suggestions for a faster recovery 1. Keep yourself warm 2. Avoid cold beverages and food 3. Gargle your throat with XXXXXXX warm salty water three times a day 4. Avoid spicy food I hope I was of help, if you have any further queries please get back to me I wish you good health and a speedy recovery Regards
Above answer was peer-reviewed by
 
Follow-up: Is recurring cough caused by an infection or could it be side effect of lisinopril? 2 hours later
Thank you for the reply cough initially was deep but did not bring anything up after 2-3 days more sputum usually white but at times yellow and thicker. Stopped prednisone yesterday and increased ceftin to 500 twice a day. Understood answer about time period for cough thx for that how about if from the meds i took before is that reversible i hope?
 
 
Answered by Dr. Rakesh Madhyastha 11 hours later
Brief Answer: Hello Detailed Answer: Thanks for getting back to me, I am sorry for the short delay in my reply I was on call at the hospital The reversibility of the cough secondary to the lisinopril is within 2 days, the dry cough turning into a wet one is indicative of a bacterial infection for which you are on appropriate antibiotic, please continue taking them. Also use the suggestion given by me in my earlier reply. If you start developing fever even after the full course of antibiotics please approach your doctor again for a chest x ray and a complete blood count to rule out pneumonia Regards
Above answer was peer-reviewed by
 
Follow-up: Is recurring cough caused by an infection or could it be side effect of lisinopril? 1 hour later
Thank you so much so informative and things are following as you say. Cough is almost 100% productive with either dark yellow or brown pieces of thick mucus within the same colored sputum ( hope I described that right) seems as though higher dose of ceftin and no steroids helping . Doc says to stay on ceftin for at least 7 more days. I'm also following the other measures you recommended.as u mentioned doc ordered labs and chest X-ray for today. Thx again
 
 
Answered by Dr. Rakesh Madhyastha 29 minutes later
Brief Answer: Hello Detailed Answer: Thanks for getting back Your doctor is following the usual protocol we follow in our hospital as well. Since your cough is now productive I recommend you to use a cough expectorant syrup for a faster recovery.Please approach your doctor with this suggestion If you could take a picture and attach the x ray I could read it for you and let you know my opinion. Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor